Exposed to TB
Oct 22, 2007
I am twenty-nine years old and just received a PDD skin test. I came out positive in my PDD skin test. They told me to get a chest X-ray, and in the report it stated, "There is prominence os the pulmonary vascular markings in the perihilar region." What does this mean? Do I need to take Isoniazid for six months? I feel very uncomfortable taking this medication. My concern is that I could get severe liver problems and it stated I could get hepatitis from this medication. Is this true? I thought because I was young and not over the age of thirty-five that I would not have these side effects even though I was exposed.
Response from Dr. Young
Thanks for your post.
If you have HIV and a positive TB skin test (called PPD), you should definitely consider going on TB preventive therapy with isoniazid (INH).
The chest x-ray findings are not the type generally associated with pulmonary tuberculosis, though it would be quite important for your doctors to distinguish between TB exposure and evidence of TB disease. The later would require multi-drug treatment for tuberculosis, the former only requires several months of INH preventive therapy. If in doubt, a CT scan of the chest can help in this decision process.
The risks of INH in healthy individuals without evidence of liver disease is quite low-- lower than the risk of having TB reactivate and cause serious disease. The characteristic side effect of INH is a drug-induced hepatitis (not viral); the risk of this is low in persons under 35 years of age. Nevertheless, INH therapy should be done with periodic monitoring of liver health.
Hope this is helpful, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Can You Get AIDS From Blowjob From A Prostitute?
- Dry Cough After Sucking Penis Worried I Have HIV
- Flaky Skin After Touching Vaginal Fluid Worried I Have HIV
- Night Sweats After Unprotected Vaginal Sex Sign Of HIV AIDS
- Sore On Mouth After Touching Sperm Worried I Have HIV
- Swollen Lymph Nodes After Rubbing Penis Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.